Fentanyl — a synthetic opioid that is commonly used in hospitals. Fentanyl is almost 50 times stronger than heroin and 100 times stronger than morphine. Fentanyl has been used in two different ways, for example:
- Pharmaceuticals Fentanyl
- Illicitly Manufactured Fentanyl
Pharmaceuticals fentanyl is used to relieve pain, especially due to surgery or advanced stages of cancer. It has been shown that because of overdosing on Fentanyl, 150 people die every day. You must be aware of Fentanyl Overdose Symptoms, as ignoring them can lead to several serious conditions. Continue reading to understand the signs of Fentanyl Overdose and the precautions to take.
How to test fentanyl overdose?
You must be thinking, how can I detect that a person has a fentanyl overdose? Well! There are fentanyl test strips that indicate whether a person is overdosed or not. The strips are inexpensive and give results in only 5 minutes.
However, you don’t need to have fentanyl test strips at home. There are other factors also from there; you can detect whether a person is overdosed or not.
Fentanyl Overdose Symptoms –
The most significant symptoms of Fentanyl are small, constricted, and pinpoint pupils. In opioid overdose, you will commonly see this. Moreover, when the limit of Fentanyl gets worse, there will be no changes in the construction and dilation of the pupil by reflecting light on the eyes.
It has been proven that Fentanyl causes respiratory depression. Fentanyl works on μ-opioid receptors that inhibit the drive of breathing by reducing the response to increasing carbon dioxide and decreased oxygen.
The most common side effect is dizziness, and it has been obvious that fentanyl overdose symptoms will cause a state of confusion. Fentanyl acts as sedation and brings confusion and dizziness as an associated effect.
Cyanosis – Blue and Gray lips –
As mentioned above, slow breathing increases the body’s carbon dioxide, which causes a low level of oxygen in the cells. Consequently, blue discoloration of lips can be seen where oxygen support or therapy is significant to an individual.
If you see any person lying unresponsive and his/ her body muscles start tightening. Then do immediately call a doctor as it can be life-threatening to an individual.
Foaming Coming Out of the Mouth –
This everyone knows that there will be just function in the heart and lungs which causes fluid to accumulate in the lungs. Afterwhich, these fluids mix with carbon dioxide, and it comes out as a form of foam from the mouth.
All the organs start slowing down because of the fentanyl overdose. This decreases blood flow, which severely causes muscle twitching, sweating, and shivering. Ultimately, the body starts losing heat and becomes cold and clammy.
It is true that fentanyl overdose tremendously affects the function of the heart. It results in slow and almost shutting down of the heart because the brain stops receiving the signals due to fentanyl overdose. Cardiac arrest due to fentanyl overdose is common in youngsters.
When the heart slows down its function, it also severely impacts blood pressure. This is because fentanyl overdose can induce cardiac arrest, which means the heart will stop beating at some point. A close examination and immediate CPR are important to bring the circulation back.
The body gets stiff when a fentanyl overdose occurs in the body. However, after some time, the body loses firmness and shape. Therefore, bringing the person to a safe place becomes a top priority if one starts witnessing these signs.
The common symptoms of fentanyl overdose are nausea and vomiting. This brings discomfort in an individual and can cause severe complications like aspiration also.
The Routes of Taking Fentanyl –
Transdermal patch –
A transdermal patch is applied to the skin.
Buccal tablet –
A tablet that can melt between your cheek and gums.
Sublingual tablet –
The tablet that you dissolve under your tongue.
Sublingual spray –
A sublingual spray solution that you can spray under your tongue.
Oral lozenge –
The tablet that you suck in your mouth until it dissolves.
Nasal spray –
A solution that you spray into your nose.
An injectable solution that professionals only administer.
Also Read: 4 Heroin Abuse Treatment
- Fentanyl comes under narcotics which the Narcotic Control Bureau controls.
- This is because it is an addictive drug and illegal to use Fentanyl.
- The misuse of fentanyl drugs can lead to death.
- The newborn can also see withdrawal symptoms if a pregnant woman takes dental care.
- Then Fentanyl should never be taken with alcohol as it results in coma and death.
- You can purchase only prescribed medicine. Otherwise, it will be illegal to purchase, and you can be punished for using illegal drugs.
NALOXONE is a drug that can reverse the effects of a fentanyl overdose.
Precautions for Taking Fentanyl –
You can avoid Fentanyl Overdose Symptoms by following the precautions while taking the Fentanyl –
- Tell your doctor if you have any allergies to Fentanyl and its ingredients.
- Tell your doctors if you are taking any additional treatments like herbal medicines.
- Notify of any medications you are taking home because the drug may have interacted with Fentanyl.
- Do not drive or work on heavy machinery while taking fentanyl medications.
- Do not eat grapefruit during fentanyl treatment.
- Fentanyl can be taken with other pain medications.
- Take care of your sugar level while taking a tablet containing 2g of sugar.
- Never touch the sticky part of fentanyl patches. If you do, then rinse with water.
- Do not use heat therapy on fentanyl patches, as it increases the absorption rate. Do avoid water baths also.
- Always keep Fentanyl in locked cupboards, especially from children.
Fentanyl is an addictive drug, and the National Control Bureau has implemented stringent policies in the hospital to regulate tablets and platforms for patients. An up-to-date prescription is required, which means the same when you issue narcotics. Then only you can collect your medicines.
Safety precautions should be kept in mind, and it is good to have naloxone tablets in everyone’s home to reverse the case of a fentanyl overdose.
Always consult a doctor if any of these symptoms of fentanyl overdose persist and start to worsen. An anesthesiologist is a good approach to pain management.